Cart 0

Hair loss, hair thinning and cancer drugs

Posted by Emilienne Rebel on

Hair loss is one of the most well known side effects of cancer treatment.

Cancer drugs can cause:

  • mild thinning of your hair
  • partial hair loss, or loss of patches of hair
  • complete hair loss (alopecia)

Generally, chemotherapy is the type of cancer drug treatment most likely to cause hair loss.

Complete hair loss is very unlikely with any other type of treatment. But some other cancer drugs can cause hair thinning. We can't tell beforehand who will be affected or how badly.

Hair loss also depends on factors such as:

  • the type of drug or combination of drugs you are taking
  • the dose
  • your individual sensitivity to the drug
  • your drug treatment in the past

Drugs that cause hair loss or thinning


Most people think that chemotherapy drugs always cause hair loss. But some don't cause any hair loss at all, or only slight thinning.

Other types of chemotherapy may cause complete hair loss, including your eyelashes, eyebrows, underarm, leg and sometimes pubic hair. 

Hair loss is usually gradual rather than sudden. If your hair is going to fall out, it usually begins within 2 to 3 weeks after treatment starts.

The good news is that your hair will grow back once your chemotherapy treatment has finished. In very rare cases the hair does not grow back but usually this only happens with very high doses of particular drugs. You can ask your doctor or specialist nurse whether your drugs are likely to cause hair loss. 

Other cancer therapies

Some hormone therapies or biological therapies can cause hair thinning. Usually this is quite mild and may not even be noticeable.

With hormone therapies, the thinning usually slows down or stops within the first year of starting treatment.

When your hair grows back


Unless you have had very high doses of particular chemotherapy drugs, your hair will grow back once the course of treatment is over.

After chemotherapy, this may take several months and your hair is likely to be softer. It might come back a different colour and may be more curly than before. It will probably grow back at the same rate as it grew before chemotherapy.

Within 4 to 6 months after your treatment ends, you should have a good head of hair.

Other cancer therapies

When you have hair thinning from hormone therapy or biological therapy, it should start to thicken up again within a few weeks of finishing the treatment.

But it may take a couple of months before you really notice the difference.

See the full information here on the Cancer Research UK website:

Share this post

← Older Post Newer Post →

Leave a comment

Please note, comments must be approved before they are published.